Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Shreveport, LA

April 4, 2017McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 2017, 8:22 PM CDT for McCurtain County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 8:22 PM CDT (01:22 UTC)
Expired
Apr 4, 2017, 9:00 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 128 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:35 PM CDTHAIL 14 N Valliant, OKQUARTER SIZE HAIL REPORTED 4 MILES NORTH OF VALLIANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS54 KSHV 050122
SVRSHV
OKC089-050200-
/O.NEW.KSHV.SV.W.0075.170405T0122Z-170405T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
822 PM CDT TUE APR 4 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  McCurtain County in southeastern Oklahoma...

* Until 900 PM CDT

* At 821 PM CDT, a severe thunderstorm was located near Fort Towson,
  or 19 miles east of Hugo, moving northeast at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Broken Bow, Wright City, Valliant, Millerton, Plunketville, Rufe,
  Smithville, Hochatown, Watson, Battiest, Mount Herman, Sherwood,
  Glover, Slim, Bethel, Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3413 9448 3393 9510 3394 9516 3424 9515
      3425 9505 3435 9504 3451 9490 3451 9446
TIME...MOT...LOC 0121Z 242DEG 46KT 3403 9517 

HAIL...1.50IN
WIND...60MPH
 
$$
FB
1 follow-up statement
701 
WWUS54 KSHV 050142
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
842 PM CDT TUE APR 4 2017

OKC089-050200-
/O.CON.KSHV.SV.W.0075.000000T0000Z-170405T0200Z/
McCurtain OK-
842 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR MCCURTAIN COUNTY...

At 841 PM CDT, a severe thunderstorm was located 17 miles northwest
of Broken Bow, or 30 miles east of Hugo, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Plunketville, Rufe,
Smithville, Hochatown, Watson, Battiest, Mount Herman, Sherwood,
Glover, Slim, Bethel, Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3413 9448 3393 9510 3394 9516 3424 9515
      3425 9505 3435 9504 3451 9490 3451 9446
TIME...MOT...LOC 0141Z 234DEG 39KT 3416 9500 

HAIL...1.50IN
WIND...60MPH
 
$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:08 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 4, 7:08 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
708 PM CDT Tue Apr 4 2017

.UPDATE...
Lake wind advisory has expired for this evening. Updated zone
forecast package has been issued. Stronger winds are expected to
return on Wednesday, and a new advisory will be warranted so plan
to include that in the evening update after analyzing additional
model guidance. Some of our western areas may even require a wind
advisory so that determination will be made for the next update.

/19/

&&

.PREV DISCUSSION... /issued 625 PM CDT Tue Apr 4 2017/

AVIATION...
Increasing mid to upper level CIGS will continue to spread from
west to east courtesy of an approaching upper level disturbance to
the northwest. This disturbance will also be responsible for the
development of isolated -SHRA/-TSRA particularly nearing/affecting
ktxk, ktyr, kggg, kshv and maybe klfk tonight. Have therefore
elected to insert VCSH or VCTS at the aforementioned sites late
tonight/early tomorrow morning. There is a Severe Thunderstorm
Watch in effect until 9 pm CDT across eastern OK so we will keep
an eye out for any rogue storm development.

Otherwise, slightly breezy conditions exist across the western
terminals due to the approaching upper level disturbance, which
is why a Lake Wind Advisory is in effect until 7 pm CDT for all
of east TX, deep east TX, southeast OK and portions of northwest
LA. Winds will stay up a bit but remain below Wind Advisory
criteria shortly after sunset, as winds veer to the northwest by
tomorrow morning. Wind speeds are anticipated to pick up quite a
bit by late tomorrow morning/early afternoon with sustained wind
speeds of 16-20 kts /possibly higher/ with higher gusts expected.

PREV DISCUSSION... /issued 234 PM CDT Tue Apr 4 2017/

DISCUSSION...
Upper low continues to churn its way ewd across the srn plains
this afternoon, and a lack of cloud cover downstream per visible
satellite confirms the lack of moisture that our 12Z and 18Z
soundings show. Nevertheless, models indicate that at least some
recovery will accompany the trof as it moves into central OK later
this afternoon/evening. Sct tstms will be possible, mainly across
the I-30 corridor and nwd. Strong shear and steep mid level lapse
rates will allow for a few of the storms to become severe, with
large hail as the primary threat. Further s, coverage will be more
isold and storm intensity will likely be scaled down due to lack
of moisture and distance from the better upper level support.
Thunderstorms and the threat for severe weather will come to an
end prior to sunrise, but a few shwrs may remain possible as
moisture wraps around the back side of the low.

Sharpening pressure gradient will accompany the low and will make
for some very gusty winds Wed. A Lake Wind Advisory will be
needed but will hold off and allow the mid shift to issue so as
to not confuse with the advisory already in effect for today.

Cooler and drier air will filter in behind the low late Wed as it
finally pushes ewd and leaves us under nw flow aloft. We will see
overnight low temps dip into the mid and even lower 40s for
Wed/Thu nights and daytime temps very near seasonal averages
through Friday.

Sly flow will return ahead of another upper trof beginning
Saturday, which will help to send our temperatures back up into
the 80s for the weekend. Rain chances will return as the trof
ejects into the plains and a cold front approaches our region
Monday. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  69  48  73 /  20  10  10   0
MLU  65  71  49  71 /  20  10  10   0
DEQ  50  66  43  70 /  40  20  10   0
TXK  53  66  45  70 /  30  20  10   0
ELD  59  66  45  70 /  20  10  10   0
TYR  52  69  45  74 /  20   0  10   0
GGG  54  70  46  73 /  20  10  10   0
LFK  56  72  47  75 /  20   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Apr 4, 11:10 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1110 AM CDT Tue Apr 4 2017

ARZ061-070>073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-
136>138-149>153-165>167-051615-
Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1110 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few showers and thunderstorms will be possible tonight as a cold
front moves across the region. However, hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible again Monday as another cold front
approaches the region. No hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ARZ050-051-059-060-OKZ077-TXZ096-097-051615-
Sevier-Howard-Little River-Hempstead-McCurtain-Red River-Bowie-
1110 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas...southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible late this
afternoon and tonight, and a few could produce large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible again Monday as another cold front
approaches the region. No hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

12

In the hours before

Local storm report, Apr 4, 7:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TORNADO          7 WSW MIDWAY            31.63N 92.25W
04/02/2017                   LA SALLE           LA   NWS STORM SURVEY

            AN EF-2 TORNADO TOUCHED DOWN ALONG HIGHWAY
            8, PRIMARILY SNAPPING AND UPROOTING TREES.
            SEVERAL OUTBUILDINGS LOST SIDING OR PORTIONS
            OF THEIR ROOFS, AND SEVERAL HOMES ON SEARCY
            EDEN ROAD HAD ROOF DAMAGE. THE MOST
            SIGNIFICANT DAMAGE CAME WHEN AN OIL DERRICK
            TOPPLED AND THE CONCRETE ANCHOR BLOCK WAS
            PULLED OUT OF THE GROUND. A SECOND VERY OLD
            AND RUSTY DERRICK ALSO COLLAPSED AND
            CRUMBLED. THE TOTAL PATH LENGTH WAS 2.43
            MILES, WITH A MAXIMUM WIDTH OF 0.64 MILES.

&&

15
Local storm report, Apr 4, 8:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TORNADO          4 WSW BROADDUS          31.27N 94.33W
04/02/2017                   SAN AUGUSTINE      TX   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAXIMUM WINDS OF
            100-110 MPH INITIALLY TOUCHED DOWN AS A
            WATERSPOUT ON SAM RAYBURN RESERVOIR AND
            MOVED ONSHORE AS A TORNADO AT THE JACKSON
            HILL MARINA ON FM 2851. THIS TORNADO
            INTENSIFIED AT THE MARINA, WHERE IT MOWED
            DOWN A GROVE OF TREES. THIS TORNADO CROSSED
            FM 3185 AT HIGHWAY 147, AND REMAINED ON THE
            GROUND AS IT CROSSED HIGHWAY 83 ON THE EAST
            SIDE OF BROADDUS, SNAPPING AND UPROOTING
            NUMEROUS TREES. MINOR ROOF DAMAGE OCCURRED
            TO THE OLDER BUILDING AT THE TRINITY BAPTIST
            CHURCH, WHILE A CANOPY COLLAPSED AS WELL.
            THE TORNADO CROSSED FM 2558 BEFORE LIFTING
            ON COUNTY ROAD 319 NORTHEAST OF BROADDUS.
            THE PATH LENGTH WAS 6.57 MILES WITH A PATH
            WIDTH OF 310 YARDS.

&&

15
Local storm report, Apr 4, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TORNADO          7 WSW MIDWAY            31.63N 92.25W
04/02/2017                   LA SALLE           LA   NWS STORM SURVEY

            AN EF-2 TORNADO WITH MAX ESTIMATED WINDS OF
            111-120 MPH TOUCHED DOWN ALONG HIGHWAY 8,
            PRIMARILY SNAPPING AND UPROOTING TREES.
            SEVERAL OUTBUILDINGS LOST SIDING OR PORTIONS
            OF THEIR ROOFS, AND SEVERAL HOMES ON SEARCY
            EDEN ROAD HAD ROOF DAMAGE. THE MOST
            SIGNIFICANT DAMAGE CAME WHEN AN OIL DERRICK
            TOPPLED AND THE CONCRETE ANCHOR BLOCK WAS
            PULLED OUT OF THE GROUND. A SECOND VERY OLD
            AND RUSTY DERRICK ALSO COLLAPSED AND
            CRUMBLED. THE TOTAL PATH LENGTH WAS 2.43
            MILES, WITH A MAXIMUM WIDTH OF 0.64 MILES.

&&

15
Local storm report, Apr 4, 8:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TORNADO          12 SW FLORIEN           31.31N 93.58W
04/02/2017                   SABINE             LA   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAX ESTIMATED WINDS
            BETWEEN 95-105 MPH TOUCHED DOWN ALONG HOG
            HEAVEN ROAD IN EXTREME SOUTHWEST SABINE
            PARISH, CROSSING FERGUSON ROAD WHILE
            TRAVELING ACROSS THE HEAVILY WOODED AREAS
            BEFORE CROSSING HIGHWAY 191 NEAR PROSPECT
            ROAD. NUMEROUS TREES WERE SNAPPED AND
            UPROOTED, WITH THE ROOF OF A DOUBLEWIDE
            MANUFACTURED HOME TORN OFF AND A NEARBY
            OUTBUILDING DESTROYED. THE TORNADO
            PARALLELED PROSPECT ROAD, WHERE IT WAS MOST
            INTENSE BETWEEN VICTORIA ROAD AND WREN LANE.
            THIS TORNADO CROSSED CLEARWATER ROAD,
            PROSPECT ROAD ONCE AGAIN, AND FRED VOGLE
            ROAD, BEFORE TRAVELLING ACROSS HEAVILY
            WOODED AREAS EAST OF PROSPECT ROAD. SEVERAL
            ADDITIONAL TREES WERE SNAPPED AND UPROOTED
            ALONG AND NORTH OF GANDY ROAD, BEFORE THE
            TORNADO FINALLY LIFTED JUST SHY OF HIGHWAY
            171 JUST SOUTH OF FLORIEN. THE PATH LENGTH
            WAS 9.86 MILES, WITH A PATH WIDTH OF 370
            YARDS.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:02 PM CDTSevere Thunderstorm WarningSHVMcCurtain14 min
Apr 4, 9:10 PM CDTSevere Thunderstorm WarningSHVMcCurtain24 min
Apr 4, 9:43 PM CDTSpecial Weather StatementSHVMcCurtain32 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningSHVMcCurtain45 min
Apr 4, 9:47 PM CDTSpecial Weather StatementSHVMcCurtain43 min
Apr 4, 10:00 PM CDTLake Wind AdvisorySHVMcCurtain21 hr
Apr 4, 10:26 PM CDTSevere Thunderstorm WarningSHVMcCurtain12 min
Apr 4, 10:45 PM CDTSpecial Weather StatementSHVMcCurtain45 min
Apr 4, 11:30 PM CDTSpecial Weather StatementSHVMcCurtain45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.